butyrophenones (749), phenotiazines (907) and substituted benzamides (1,968). The
crude incidence of stroke in subjects not exposed to anti-psychotics was 12.0/1000
person-years. Risk was significantly higher for those on butyrophenones (47.1/1000),
phenotiazines (72.7/1000) and in the atypical anti-psychotic group (47.4/1000). Sub-
stituted benzamides had an almost significant higher risk (25.0/1000). Cox regression
modelling, weighting for demographic and clinical variables with non-users as the re-
ference group, showed that the risk for stroke was 5.79 times for phenotiazines, 3.55
times for butyrophenones, and 2.46 times for atypicals. Clinicians should be cautious
in prescribing phenotiazines and butyrophenones in elderly patients, since the risk for
stroke would seem comparable or even greater than with atypicals.
population-based study in the years 2000-2005. Eur J Neurol. 2007;14:1317-21.
(AEDs) in Italian general practice. Primary care data were obtained from the Health Search
Database, a longitudinal observational database implemented by the Italian College of
General Practitioners (GPs). We selected 465 061 subjects registered by the end of 2005 in
the lists of 320 GPs, homogeneously distributed throughout Italy. Prevalence of AED use
was assessed in the entire sample and by drug type, age group, year and main geographic
area (north, centre and south/islands). Overall, 24 383 subjects (5.2%) received at least
one AED prescription in the study period. Prevalence of AED use (with 95% confidence
interval) increased progressively from 7.1 (6.9-7.3) in 2000 to 11.8 (11.5-12.1) in 2005
for old AEDs and from 1.1 (1.0-1.2) to 12.2 (11.9-12.5) for new AEDs. Carbamazepine,
phenobarbital and valproic acid were the most common AEDs until 2003, when gaba-
pentin became first. There were no differences in prescribing patterns in the three main
geographic areas. Newer AEDs were mostly used in patients aged 65 years and older. The
more widespread use of newer AEDs was for mood disorders or pain. Older AED currently
remain first line drugs for epileptic disorders. An increasing use of AEDs has been recently
observed over a 6-year period in Italian general practice, mostly explained by newer com-
pounds used for conditions other than epilepsy.
base of general practitioners. Allergy. 2007;62:569-71.
risk of drug-drug interactions: a four-year analysis from Italian general practice.
Pharmacoepidemiol Drug Saf. 2007;16:422-8.
tentially responsible for interactions among itraconazole and fluconazole users in gene-
ral practice. METHODS: During the years 1999-2002, we obtained information from the
`Health Search DatabasČ, (HSD) an Italian general practice research database. Among a
total sample of 457 672 eligible patients, we included those aged >16 years, and whose
diagnoses could be classified as mycosis. Itraconazole and fluconazole users were then
selected. A potentially drug-drug interaction (DDI) occurred when the use of concomitant
drugs were recorded within +/-30 days from the date of the first azoles prescription. In-
teracting drugs were classified according to the summary of product characteristics (SPC)
as provided by the Italian Pharmaceutical Repertory (REFI). RESULTS: From 18 323 cases of